Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 14, 2004, 3:57 PM EDT for Martin County, North Carolina. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 14, 2004, 5:30 PM EDT
- In force
- 93 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Martin County, NC
The radar
The Norfolk radar (KAKQ), 123 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 142000 FFWMHX NCC117-142130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 357 PM EDT SAT AUG 14 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... MARTIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 530 PM EDT * AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN SPREADING NORTHEAST ACROSS MARTIN COUNTY. RADAR ESTIMATED 2 TO 4 INCHES HAS ALREADY OCCURRED...AND ADDITIONAL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE. * THE HEAVY RAIN PRODUCING FLASH FLOODING WILL EXTEND FROM... ROBERSONVILLE TO WILLIAMSTON... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3578 7739 3566 7723 3603 7678 3618 7699 $$ 5
1 follow-up statement
000 WGUS72 KMHX 142055 FFSMHX NCC117-142130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 453 PM EDT SAT AUG 14 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR MARTIN COUNTY... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATED VERY HEAVY RAIN NEAR HAMILTON...OR 12 MILES NORTHWEST OF WILLIAMSTON...MOVING NORTHEAST AT 15 MPH. DOPPLER RADAR ESTIMATED 3 TO 5 INCHES OF RAIN HAD OCCURRED OVER PARTS OF MARTIN COUNTY...AND ANOTHER 1/2 TO 1 INCH WILL BE POSSIBLE OVER THE WESTERN PORTION OF THE COUNTY BEFORE THE RAIN ENDS DURING THE NEXT HOUR. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3578 7739 3566 7723 3603 7678 3618 7699 $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:30 AM EDT, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 14, 10:30 AM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1030 AM EDT SAT AUG 14 2004 NO CHANGES PLANNED TO CURRENT FCST PACKAGE. PREVIOUS DISCUSSION... .SHORT TERM...MAIN CONCERN WILL BE RAINFALL AND WINDS ASCD WITH CHARLEY AS IT LIFTS THROUGH THE ERN PORTION OF THE STATE TODAY. WITH TRACK JUST WEST OF THE CWA WILL LIKELY SEE QUITE HEFTY AMOUNTS RAIN ALONG WITH WINDS AT LEAST GUSTY TO AROUND HURRICANE STRENGTH. WILL LEAVE FFA IN PLACE AS NOT OUT OF THE QUESTION TO GET UPWARDS OF 5 INCHES. HAVE OPTED TO USE HPC QPF GUIDANCE ALMOST VERBATIM. WILL ALSO LEAVE UP INLAND HURRICANE WIND WARNING WITH POSSIBILITY OF MAINLY GUSTS TO HURRICANE STRENGTH BUT CUD SEE BRIEF PERIOD OF SUSTAINED ACROSS FAR SW ZONES. CHARLEY LIFTS NE OUT OF THE CWA THIS EVNG WITH IMPROVING CONDITIONS BUT BOTH GFS AND ETA MAINTAIN SHEAR VORT LOBE ALONG THE COAST THROUGH MON WITH STALLED SFC FNT JUST TO OUR WEST. THIS WUD WARRANT CONTINUED CHANCE FOR PCPN THROUGH MON AFTN. && .LONG TERM...GFS SHOWS UPPER TROF SLIDING THROUGH THE CWA AND LIFTING A BIT TO THE NE BY LATE TUE WITH SOME DRYING BUT THEN ENOUGH HEATING FOR SEA BREEZE DEVELOPMENT FOR BOTH TUE AND WED. TYPICAL AFTN TYPE CONVECTION THEN BUT MAYBE ONLY OF ISOLATED NATURE AS UPPER FLOW BECOMES MORE ZONAL. && .AVIATION...OCCASIONAL IFR CONDITIONS TODAY WITH AN INCREASE IN SHOWERS AND TSTMS AS CHARLEY CHARGES THRU E NC THIS AFTN AND EVENING. SFC WINDS WILL INCREASE BY LATE MORNING/EARLY AFTN ASSOCIATED WITH CHARLEY. WINDS IN EXCESS OF 35 KT PSBL BY MID TO LATE AFTN INTO THE EVENING. && .MARINE...AT 05Z SW WINDS 10-15 KT WITH SEAS 5 FT OVER THE SOUTHERN WATERS AND 3 FT NORTH OF HATTERAS. A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL WATERS FROM SURF CITY TO OREGON INLET. EXPECT WINDS AND SEAS TO INCREASE LATE THIS MORNING FOR SOUTHERN WATERS AND MID TO LATE AFTN FOR WATERS N OF CAPE HATTERAS. ALL MARINE INTERESTS SHOULD MONITOR THE LATEST ADVISORIES ON HURRICANE CHARLEY. WITH CHARLEY ACCELERATING NE EXPECT WINDS TO DROP OFF BELOW SCA BY OR SHORTLY AFTER MIDNIGHT. THEN NEXT PROBLEM IS IF AND WHEN FRONT MAKES IT THRU. BEST GUESS AT THIS POINT IS MONDAY AFTN IT WILL MAKE IT TO THE COASTAL WATERS AND HANG UP. THE GOOD NEWS IS THE WINDS WILL BE FAIRLY LIGHT, THE BAD NEWS IS THERE WILL LIKELY BE PLENTY OF SHOWERS AND TSTMS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...HURRICANE WARNING FOR NCZ045>047-NCZ080-081 INLAND HURRICANE WIND WARNING FOR NCZ029-044-079-NCZ090>092 FLOOD WATCH ALL COUNTIES UNTIL 10 PM. TORNADO WATCH ALL COUNTIES UNTIL 1 PM. MARINE...HURRICANE WARNING SOUTH OF CURRITUCK BEACH LIGHT. TROPICAL STORM WARNING NORTH OF CURRITUCK BEACH LIGHT. && RAP
Hazardous weather outlook, Aug 14, 4:36 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 436 AM EDT SAT AUG 14 2004 NCZ029-044>047-079>081-090>095-098-103-104-150836- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 436 AM EDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS AND STRONG DAMAGING WINDS ARE LIKELY BY THIS AFTERNOON ACROSS THE REGION HURRICANE CHARLEY LIFTS NORTH ACROSS EASTERN NORTH CAROLINA. IN ADVANCE OF THE HURRICANE...ISOLATED TORNADOES ARE POSSIBLE IN THE OUTER RAIN BANDS. THE HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH CAROLINA BOTH SUNDAY AND MONDAY BUT THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING FOR POSSIBLE TORNADIC ACTIVITY IN ADVANCE OF HURRICANE CHARLEY. MLF
In the hours before
Local storm report, Aug 14, 2:40 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM TROPICAL STORM JACKSONVILLE 34.76N 77.40W
08/14/2004 ONSLOW NC EMERGENCY MNGR
TOPS OF TREES BREAKING OFF DUE TO STRONG WINDS.
&&
SJLocal storm report, Aug 14, 3:08 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0233 PM TROPICAL STORM JACKSONVILLE 34.76N 77.40W
08/14/2004 ONSLOW NC EMERGENCY MNGR
60-70 MPH WIND GUSTS WITH NUMEROUS TREES DOWN AND POWER
OUTAGES.
&&
SJLocal storm report, Aug 14, 3:14 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0233 PM TROPICAL STORM 1 NW NEW BERN 35.13N 77.09W
08/14/2004 CRAVEN NC AMATEUR RADIO
58 MPH WINDS REPORTED AT WEYERHAUSER
0233 PM TROPICAL STORM NEW BERN 35.12N 77.08W
08/14/2004 CRAVEN NC PUBLIC
58 MPH WINDS REPORTED NW OF NEW BERN AND METAL ROOF BLOWN
OFF OF A COVERED WALKWAY ON HWY 43.
&&
SJLocal storm report, Aug 14, 3:21 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0318 PM TROPICAL STORM NEW BERN 35.12N 77.08W
08/14/2004 CRAVEN NC AMATEUR RADIO
TREES DOWN BETWEEN HIGHWAY 17 AND HIGHWAY 43. VERTICAL
ANTENNA BLOWN DOWN IN SAME AREA.
&&
SJLocal storm report, Aug 14, 3:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM TORNADO ROSE BAY 35.45N 76.38W
08/14/2004 MAINLAND HYDE NC LAW ENFORCEMENT
&&
SJLocal storm report, Aug 14, 3:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HURRICANE SWANSBORO 34.69N 77.13W
08/14/2004 ONSLOW NC LAW ENFORCEMENT
TREES AND POWERLINES DOWN
0335 PM TROPICAL STORM SWANSBORO 34.69N 77.13W
08/14/2004 ONSLOW NC EMERGENCY MNGR
TREES AND POWER LINES DOWN
&&
SJThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:13 AM EDT | Tornado Warning | MHX | Jones | 32 min |
| Aug 14, 10:04 AM EDT | Tornado Warning | MHX | Carteret | 41 min |
| Aug 14, 12:31 PM EDT | Tornado Warning | MHX | Onslow | 29 min |
| Aug 14, 1:00 PM EDT | Tornado Warning | MHX | Onslow | 30 min |
| Aug 14, 1:15 PM EDT | Flash Flood Warning | MHX | Duplin, Jones, Lenoir, Onslow | 2 hr |
| Aug 14, 2:38 PM EDT | Flash Flood Warning | MHX | Greene, Pitt | 2 hr |
| Aug 14, 3:27 PM EDT | Tornado Warning | MHX | Hyde | 33 min |
| Aug 14, 3:56 PM EDT | Tornado Warning | MHX | Tyrrell | 34 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.